Texas, 2015

Flash Flood and Hail in Texas, May 23, 2015

May 23, 2015 · NWS SJT · 2 events in 2 counties and zones

Isolated severe storms formed by late afternoon, resulting in isolated hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe storms formed by late afternoon, resulting in isolated hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 5:07 PM CST, 9 minutes earlier.

Area forecast discussion, May 23, 5:07 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT Sat May 23 2015

.AVIATION...
/00Z TAFS/

Showers and thunderstorms will increase across the area through
the evening hours, with several episodes of heavy convection
possible into the overnight hours. Carrying mostly TSRA at
various times through early evening, with SHRA and VCTS wording
overnight. Expect varying ceilings between VFR and MVFR through
the period but lower ceilings and visibilities will be possible
in heaviest showers and storms.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT Sat May 23 2015/

SHORT TERM...
(Tonight and Sunday)

Showers and thunderstorms are becoming more widespread across West
Central Texas this afternoon, and continue to blossom through the
rest of the afternoon and into the overnight hours. Low level
moisture is abundant, with the best lift just now starting to have
an impact as a potent shortwave trough begins to move into Far
West Texas. This trough axis will not pass until late tonight, so
widespread convection will continue. Given the high rainfall rates
and the potential for another 1 to 3 inches of rain, with locally
higher totals, kept the Flash Flood Watch going for the entire
area for tonight.

LONG TERM...
(Sunday Night through Saturday)

Overall, wet period will continue as the same basic pattern
continues. Main upper trough out to the west with a series of wave
rotating it and deep moisture already in place. A bit of a lull
for Sunday night as the shortwave tonight pushes east, and the
next wave is still upstream. This second shortwave rotates through
for Monday and Monday Night and have bumped ups PoPs for it as
well. Again, heavy rainfall looks to be a concern. A third wave
approaches starting as early as Wednesday Night. Some uncertainty
with the timing of the wave is still a little questionable, and
not going to argue with extending chance PoPs into the weekend, at
least until the timing becomes a little more certain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  83  65  83  63 /  80  50  20  40  30
San Angelo 	 65  86  65  85  63 /  80  40  20  40  30
Junction 	 66  84  68  80  65 /  80  40  20  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Sunday morning FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

99/99/99
Hazardous weather outlook, May 23, 1:09 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT SAT MAY 23 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
209 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. WIDESPREAD HEAVY RAINFALL WILL ALSO BE
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS FROM 10 AM THIS MORNING THROUGH 10 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...WITH A CONTINUED
THREAT FOR HEAVY RAINFALL. THIS MAY RESULT IN FLASH FLOODING. A
FEW SEVERE STORMS WILL BE POSSIBLE MAINLY EAST OF A THROCKMORTON
TO JUNCTION LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING FROM MEMORIAL DAY THROUGH THE MIDDLE OF NEXT
WEEK. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 23, 2:00 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT SAT MAY 23 2015

TXZ073-139-154-232030-
MCCULLOCH TX-COLEMAN TX-CONCHO TX-
300 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR
MCCULLOCH...COLEMAN AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF THE INTERSECTION OF US-190 AND RANCH ROAD 1311...OR ABOUT 13 MILES
WEST OF BRADY...MOVING NORTH AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  MELVIN AND BRADY LAKE BY 315 PM CDT
  PEAR VALLEY...LOHN AND SALT GAP BY 330 PM CDT

LAT...LON 3105 9961 3109 9960 3109 9963 3155 9970
      3145 9909 3143 9909 3095 9947
TIME...MOT...LOC 2000Z 192DEG 22KT 3109 9954
Special weather statement, May 23, 2:17 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT SAT MAY 23 2015

TXZ140-232045-
BROWN TX-
317 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
HEAVY RAINFALL
GUSTY WINDS AND HAIL

AT 314 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CAMP BOWIE...OR ABOUT 5 MILES SOUTHEAST OF EARLY...MOVING
NORTHEAST AT 30 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND LOCALIZE FLOODING IS POSSIBLE.
ALSO...MOTORISTS WILL ENCOUNTER PONDING OF WATER ON ROADS.

POTENTIAL STORM IMPACTS INCLUDE...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  OWENS BY 330 PM CDT
  BLANKET BY 335 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  CROSSINS ALONG COUNTY ROAD 286...
  COUNTY ROAD 323 CROSSING BLANKET CREEK...
  CR 321 CROSSING BLANKET CREEK BRANCH...
  COUNTY ROAD 362 CROSSING BLANKET CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF BROWN COUNTY.

LAT...LON 3168 9872 3168 9876 3164 9877 3157 9884
      3165 9903 3208 9894 3172 9868
TIME...MOT...LOC 2016Z 209DEG 28KT 3170 9888
Special weather statement, May 23, 2:21 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
321 PM CDT SAT MAY 23 2015

TXZ073-154-168-232045-
MCCULLOCH TX-MENARD TX-CONCHO TX-
321 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
MCCULLOCH...MENARD AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
HEAVY RAINFALL
GUSTY WINDS AND HAIL

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER THE
INTERSECTION OF US-83 AND RANCH ROAD 1773...OR ABOUT 10 MILES SOUTH
OF MENARD...MOVING NORTHEAST AT 25 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND LOCALIZE FLOODING IS POSSIBLE.
ALSO...MOTORISTS WILL ENCOUNTER PONDING OF WATER ON ROADS.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 335 PM CDT
  MENARD BY 340 PM CDT
  US-190 NEAR THE MENARD-MCCULLOCH COUNTY LINE AND HEXT BY 345 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  DECKER ST CROSSING SAN SABA RIVER...
  RANCH ROAD 2291 CROSSING LAS MORAS CREEK...
  MAHAN CROSSING TAYLOR BRANCH...
  CALLAN CROSSING...
  BLAU CROSSING...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF MCCULLOCH...MENARD
AND CONCHO COUNTIES.

LAT...LON 3073 9988 3117 9980 3102 9936 3094 9943
      3094 9949 3088 9949 3071 9964 3071 9974
TIME...MOT...LOC 2020Z 204DEG 21KT 3078 9973
Special weather statement, May 23, 3:24 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
424 PM CDT SAT MAY 23 2015

TXZ154-168>170-232145-
KIMBLE TX-MCCULLOCH TX-MASON TX-MENARD TX-
424 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR
KIMBLE...MCCULLOCH...MASON AND MENARD COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
HEAVY RAINFALL
GUSTY WINDS AND HAIL

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HEXT...OR ABOUT 16 MILES SOUTHEAST OF MENARD...MOVING NORTH AT 25
MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND LOCALIZE FLOODING IS POSSIBLE.
ALSO...MOTORISTS WILL ENCOUNTER PONDING OF WATER ON ROADS.

POTENTIAL STORM IMPACTS INCLUDE...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE
  REMAINING OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN SMALL TREE BRANCHES...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  HEXT BY 425 PM CDT
  THE INTERSECTION OF HIGHWAY 29 AND RANCH ROAD 1222 BY 430 PM CDT
  US-190 NEAR THE MENARD-MCCULLOCH COUNTY LINE BY 440 PM CDT
  CALF CREEK AND THE INTERSECTION OF US-190 AND RANCH ROAD 1311 BY
  445 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  FM 1851 CROSSING TIGER CREEK...
  MAHAN CROSSING TAYLOR BRANCH...
  BLAU CROSSING...
  TURKEY SPRINGS CROSSING...
  SANDY CROSSING...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF KIMBLE...MCCULLOCH...
MASON AND MENARD COUNTIES.

LAT...LON 3069 9976 3109 9961 3109 9960 3111 9960
      3099 9915 3062 9951
TIME...MOT...LOC 2121Z 202DEG 21KT 3083 9953
Special weather statement, May 23, 4:50 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT SAT MAY 23 2015

TXZ049-232315-
FISHER TX-
550 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
HOBBS...OR ABOUT 20 MILES NORTH OF ROSCOE...MOVING NORTHEAST AT 30
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROBY BY 600 PM CDT
  ROTAN BY 605 PM CDT

LAT...LON 3253 10036 3253 10067 3296 10064 3297 10037
      3296 10016
TIME...MOT...LOC 2249Z 214DEG 32KT 3275 10056
Special weather statement, May 23, 5:15 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
615 PM CDT SAT MAY 23 2015

TXZ113-127-232345-
JONES TX-TAYLOR TX-
615 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR JONES
AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
HEAVY RAINFALL
GUSTY WINDS AND HAIL

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
LAKE ABILENE...OR ABOUT 15 MILES SOUTHWEST OF ABILENE...MOVING
NORTHEAST AT 30 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND LOCALIZE FLOODING IS POSSIBLE.
ALSO...MOTORISTS WILL ENCOUNTER PONDING OF WATER ON ROADS.

POTENTIAL STORM IMPACTS INCLUDE...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN SMALL TREE BRANCHES...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VIEW BY 620 PM CDT
  CAPS BY 625 PM CDT
  DYESS AFB...TYE...WYLIE AND KIRBY LAKE BY 630 PM CDT
  ABILENE BY 640 PM CDT
  IMPACT AND LAKE FORT PHANTOM HILL BY 645 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 260 AND 285.

LAT...LON 3263 9961 3252 9961 3251 9963 3240 9963
      3214 9969 3223 10012 3264 10005
TIME...MOT...LOC 2313Z 213DEG 30KT 3230 9991

The radar

The Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Fisher

When
May 23, 5:16 PM CST to 5:18 PM CST
Where
Fisher County, Rotan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.850, -100.470

Flash Flood, Kimble

When
May 23, 7:00 PM CST to 9:00 PM CST
Where
Kimble County, 3.63 mi SW of Junction to 2.3 mi SW of Junction
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
30.450, -99.820

US Highway 377 had six feet of water over the road near South Llano State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578283, 578288.